Florida, 2012

Wildfire and Rip Current in Florida, May 26, 2012

May 26, 2012 · NWS JAX · 2 events in 2 counties and zones

A wildfire about 4 miles west of Summerfield grew to 6 acres and caused evacuations. Along the Atlantic coast, many rip currents rescues were performed the same afternoon.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wildfire about 4 miles west of Summerfield grew to 6 acres and caused evacuations. Along the Atlantic coast, many rip currents rescues were performed the same afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 1:34 PM EST, 37 minutes earlier.

Area forecast discussion, May 26, 1:34 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT SAT MAY 26 2012

...SUBTROPICAL STORM BERYL TO BRING WINDY AND WET WEATHER FOR THE LAST
HALF OF MEMORIAL DAY WEEKEND...

.SHORT TERM /TONIGHT THROUGH MONDAY/...
SUBTROPICAL STORM BERYL IS MOVING LITTLE THIS AFTERNOON. THE CURRENT
FCST TRACK FROM NHC INDICATES A SOUTHWEST MOVEMENT TONIGHT...WITH
A TURN TO THE WEST SUNDAY...MAKING LANDFALL SUNDAY NIGHT NEAR THE
FL/GA BORDER. TROPICAL STORM WARNINGS CONTINUE FOR COASTAL LOCATIONS
WITH WATCHES FURTHER INLAND. REFER TO LOCAL STATEMENTS FROM NWS
JACKSONVILLE FOR FURTHER DETAILS. WILL CANCEL THE DENSE SMOKE
ADVISORY FOR ALACHUA COUNTY AS CONDITIONS HAVE IMPROVED. CONDITIONS
WILL REMAIN RATHER TRANQUIL ON LAND INTO SUNDAY...WITH THE INITIAL
EFFECTS FROM BERYL ACROSS THE OUTER WATERS LATE TONIGHT. HAVE
DELAYED POP ONSET FOR MOST LAND LOCATIONS UNTIL LATER IN THE DAY
SUNDAY...WITH WIDESPREAD PRECIP ON THE COAST BY LATE AFTN. DID
BUMP UP HIGH TEMPERATURES SUNDAY GIVEN THE LATER PRECIP ONSET AND
A GOOD BIT OF HEATING POSSIBLE UNTIL EARLY AFTN.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE FORECAST EARLY IN THE WEEK WILL BE GOVERNED BY THE TRACK AND
TIMING OF BERYL. WITH CURRENT TIMING THE SYSTEM WILL AFFECT THE
REGION THROUGH MUCH OF THIS PERIOD. GIVEN POTENTIAL UNCERTAINTIES
IN TRACK AND TIMING...WILL KEEP PRECIP GOING THROUGH
WEDNESDAY...FOLLOWING THE EXPECTED DEPARTURE OF THE SYSTEM. HAVE
FAVORED MAV GUIDANCE FOR TEMPS THIS PERIOD...BUT TEMPS COULD
STRUGGLE A BIT MONDAY INTO TUESDAY...DEPENDING ON PRECIP COVERAGE
AND INTENSITY.

AN UPPER TROUGH IS EXPECTED TO DIG INTO THE SOUTHEASTERN UNITED
STATES FOLLOWING THE EXIT OF BERYL. A SURFACE TROUGH IS ANTICIPATED
TO DEVELOP IN THE BASE OF THIS TROUGH AND DRAG A COLD FRONT ACROSS
THE REGION ON FRIDAY. WITH THE COMBINATION OF THE UPPER TROUGH AND
THE COLD FRONT WILL KEEP PRECIP IN FORECAST MID/LATE WEEK...WITH
A BREAK POSSIBLE BY SATURDAY.

HAVE STAYED WITH MEX GUIDANCE FOR TEMPS THIS PERIOD.

&&

.AVIATION...
PREVAILING VFR CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING...WITH GUSTY WINDS. EXPECTING WINDS TO DECREASE SOMEWHAT
OVERNIGHT INLAND...WHICH COULD ALLOW SMOKE TO SETTLE TOWARD THE
SURFACE...REDUCING VISIBILITIES...ESPECIALLY AT KGNV AND KVQQ.

&&

.MARINE...
TROPICAL STORM WARNINGS REMAIN IN EFFECT FOR THE COASTAL WATERS.
WINDS/SEAS WILL INCREASE LATER TONIGHT FOR THE OUTER WATERS...WITH
CONDITIONS WORSENING FURTHER SUNDAY. CONDITIONS WILL BEGIN TO
SLOWLY IMPROVE MONDAY...BUT SCA CONDITIONS WILL BE LIKELY INTO
MIDWEEK.

RIP CURRENTS: HIGH RISK THROUGH MONDAY.

&&

.FIRE WEATHER...
A FIRE DANGER STATEMENT IS IN EFFECT FOR THE SUWANNEE VALLEY DUE
TO RELATIVE HUMIDITY VALUES FALLING TO AROUND 35...ALONG WITH HIGH
DISPERSIONS AND GUSTY WINDS. STRONGER WINDS WILL BE EXPECTED ALONG
THE ATLANTIC COAST THIS AFTERNOON BUT RELATIVE HUMIDITIES THERE
WILL BE MUCH HIGHER. RELATIVE HUMIDITIES WILL INCREASE SUBSTANTIALLY
ON SUNDAY AND THEN REMAIN ABOVE CRITICAL VALUES INTO NEXT WEEK DUE
TO INCREASING RAIN CHANCES.

RAIN CHANCES WILL BE INCREASING AS A RESULT OF SUBTROPICAL STORM
BERYL. AS A RESULT OF BERYL...A TROPICAL STORM WARNING IS IN EFFECT
FOR THE COASTAL COUNTIES AND A TROPICAL STORM WATCH IS IN EFFECT
FOR A PORTION OF THE INLAND AREAS. TROPICAL STORM CONDITIONS ARE
EXPECTED TO REACH THE COAST ON SUNDAY AFTERNOON AND THE EXACT
MAGNITUDE OF THE WINDS WILL ULTIMATELY BE DETERMINED BY THE EVENTUAL
TRACK AND INTENSITY OF THE STORM. RAINFALL TOTALS OF 2 TO 4 INCHES
ARE POSSIBLE FROM SUNDAY INTO NEXT WEEK...WITH THE HIGHEST AMOUNTS
ALONG THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  89  70  86 /  10  60  70  70
SSI  75  82  74  85 /  20  80  80  80
JAX  70  84  71  85 /  20  80  90  80
SGJ  72  82  73  85 /  20  90 100  80
GNV  68  88  70  85 /  10  70  80  80
OCF  68  88  70  85 /  10  70  80  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WATCH FOR BAKER-BRADFORD-CLAY-PUTNAM-UNION.

     TROPICAL STORM WARNING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.

     HIGH RIP CURRENT RISK FROM 6 PM EDT THIS EVENING THROUGH MONDAY
     AFTERNOON FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.

GA...TROPICAL STORM WATCH FOR APPLING-BACON-BRANTLEY-CHARLTON-CLINCH-
     PIERCE-WARE-WAYNE.

     TROPICAL STORM WARNING FOR COASTAL CAMDEN-COASTAL GLYNN-INLAND
     CAMDEN-INLAND GLYNN.

     HIGH RIP CURRENT RISK FROM 6 PM EDT THIS EVENING THROUGH MONDAY
     AFTERNOON FOR COASTAL CAMDEN-COASTAL GLYNN.

AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
     BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
     NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

ALLEN/STRUBLE/LETRO/WALKER
Hazardous weather outlook, May 26, 12:45 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SAT MAY 26 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-271100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
145 PM EDT SAT MAY 26 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...TROPICAL STORM WARNING IN EFFECT FOR NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA COASTLINE...

...TROPICAL STORM WATCH IN EFFECT FOR BAKER...UNION...BRADFORD...
CLAY...PUTNAM...WARE...BRANTLEY...CHARLTON...WAYNE...PIERCE...
APPLING...BACON AND CLINCH COUNTIES...

...HIGH RISK OF RIP CURRENTS...

...HEAVY RAINFALL POSSIBLE FROM SUNDAY INTO EARLY NEXT WEEK...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SUBTROPICAL STORM BERYL WILL MOVE SOUTHWEST OFF SOUTH CAROLINA
COAST THROUGH TONIGHT. TROPICAL STORM WARNINGS ARE IN EFFECT
FROM THE VOLUSIA/BREVARD COUNTY LINE IN NORTHEAST FLORIDA NORTH
TO EDISTO BEACH SOUTH CAROLINA. SEE THE SUBTROPICAL STORM LOCAL
STATEMENT FOR MORE DETAILS.

EASTERLY SWELL WILL INCREASE AS BERYL APPROACHES...PRODUCING A
HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SUBTROPICAL STORM BERYL WILL APPROACH FROM THE EAST ON SUNDAY AND
THEN MOVE WEST INTO THE AREA LATE SUNDAY AND MONDAY. BERYL IS
FORECAST TO REMAIN INLAND BEFORE EMERGING OVER THE ATLANTIC WATERS
TUESDAY NIGHT. SEE THE SUBTROPICAL STORM LOCAL STATEMENT FOR MORE
DETAILS ON THE LOCAL IMPACTS.

A HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

Event by event

1 wildfire, 1 rip current. Local standard time, as filed.

Wildfire, Marion

When
May 26, 2:11 PM EST
Where
Marion forecast zone
Reported by
Emergency Manager

The wildfire was about 90 percent contained around 3 pm. The fire burned several non-residential structures and 35 to 40 residential structures were evacuated. Several residences experienced heat damage. No roads were closed.

Rip Current, Duval

When
May 26, 3:25 PM EST
Where
Duval forecast zone
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager

Eight people were rescued from the surf at Talbot Island. Several children on boogie boards were pulled out to sea by the rip currents, and several adults attempted to rescue the kids. All become exhausted which required rescue by Fire Units. One person was injured and taken to the hospital.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387591, 387592.